Poisonings Associated with Intubation: US National Poison Data System Exposures 2000-2013.
Patients may be intubated after exposure to a variety of substances because of respiratory failure, CNS sedation, pulmonary pathology, or cardiovascular instability. However, there is little data describing the types of substances that are associated with endotracheal intubation or the rates of intubation after these exposures. Evaluation of this association may inform future research on intubation after exposures to specific substances and guide poison prevention education. Our objective was to determine which exposures were commonly associated with intubation using the data from National Poison Data System (NPDS). The NPDS tracks data from potential exposures to substances reported to all American Association of Poison Control Centers. We performed a retrospective analysis of NPDS data from January 1st, 2000 to December 31st, 2013 to identify human exposures to substances that were associated with endotracheal intubation. Descriptive statistics were used to analyze the data. There were 93,474 single substance exposures and 228,507 multiple substance exposures that were associated with intubation. The most common exposures to substances that were associated with intubation were atypical antipsychotics (7.4 %) for single exposures and benzodiazepines (27.4 %) for multiple exposures. Within each age group, the most common known exposures to substances were for patients under 6 years, clonidine for single and multiple exposures; for patients aged 6-12 years, clonidine for single exposures and atypical antipsychotics for multiple exposures; for patients aged 13-19 years, atypical antipsychotics for single and multiple exposures; and for patients over 19 years, atypical antipsychotics for single exposures and benzodiazepines for multiple exposures. From 2000-2013, the exposures to substances most commonly associated with intubation varied by single versus multiple exposures and by age. This study helps clarify the exposures to substances that are associated with intubation reported to poison centers in the USA.
Published In/Presented At
Beauchamp GA, Giffin SL, Horowitz BZ, Laurie AL, Fu R, Hendrickson RG. Poisonings Associated with Intubation: US National Poison Data System Exposures 2000-2013. J Med Toxicol. 2016 Jun;12(2):157-64. doi: 10.1007/s13181-015-0528-2.
Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Toxicology Division